Texas, 2023

Hail in Texas, April 28, 2023

April 28, 2023 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed and spread northeast along a cold front that bisected Northeast Texas, ahead of an upper trough that moved into the Southern Plains during the afternoon of April 28th. The air mass aloft remained quite cold and unstable ahead of the trough, with large scale forcing enough for the development of isolated severe thunderstorms that spread into the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed and spread northeast along a cold front that bisected Northeast Texas, ahead of an upper trough that moved into the Southern Plains during the afternoon of April 28th. The air mass aloft remained quite cold and unstable ahead of the trough, with large scale forcing enough for the development of isolated severe thunderstorms that spread into the western sections of East Texas during the late afternoon hours. One particular severe thunderstorm moved across Western Wood County, where quarter size hail fell just north of Alba along Lake Fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 2:02 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 28, 2:02 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
302 PM CDT Fri Apr 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 301 PM CDT Fri Apr 28 2023

A cluster of strong to severe convection has developed in VC of
the sfc low which persists along a cold front extending from the
Srn sections of the Edwards Plateau NE to just W of DFW and into
SE OK. Farther E, the air mass remains slow to saturate across
ECntrl TX, with the cu field slow to fill in...but some moistening
continues with low to mid 60s dewpoints having advected as far N
as just S of DFW to near a TYR/JSO/LFK line and areas S in SE TX.
The progs continue to indicate that the more unstable air mass
will remain S of I-20 across NCntrl and the Wrn sections of E TX
through mid-evening, characteristic of SBCapes of 1500-3000+ J/KG,
although an area of very steep mid level lapse rates of 8-8.5 C/km are
depicted in the latest mesoanalysis as well as the 18Z KFWD raob
in the H700-500 lyr across much of NCntrl into NE TX. The latest
WoFS runs are consistent with isolated supercells developing near
the DFW Metroplex between 20-21Z along the front, which would ride
NE along the front through late afternoon. Upscale development is
also expected farther S with the convection across the
moist/unstable sector, which may affect the WSW sections of E TX
through mid-evening especially as large scale ascent continues to
increase ahead of the upper trough approaching the S Plains. Thus,
have continued severe mention for areas along/S of I-20 from TYR
to GGG S to RFI and LFK with some the CAMS maintaining the strong
updraft helicities within this convection through mid-evening
before weakening. However, this convection should weaken as it
shifts farther E into the drier air mass in Srn AR/N LA, at least
until the column can saturate enough from the available moisture
advection as well as increased diffluence ahead of the initial
shortwave trough ejection across NE TX/SE OK/adjacent SW AR. Have
increased pops to high end categorical over this area given the
model consensus of concentrated QPF, with pops gradually
stairstepping upwards later tonight over Srn AR/NW LA especially
as the trough enters N TX and begins to close off late.

There is some indication though that drier air aloft will begin
to entraining NE ahead of the trough over portions of E TX/N LA
overnight through Saturday morning, which should act to diminish
most convection ahead of the trough especially as the column
farther E continues to saturate. In fact, the majority of the
convection is expected on the back side of this eventually closed
off system as it drifts E across the region Saturday, and thus
have maintained likely pops for the Ern two-thirds of the area.
Cooler air spilling E late this evening and overnight as well as
the intermittent rains/low cigs should result in much cooler max
temps Saturday, and thus have undercut the NBM a degree or two
over much of the area as they remain well in the 60s. The wrap-
around rains remain progged to diminish from W to E Saturday
afternoon and evening, and have maintained low chance to slight
chance pops during the evening over Srn AR/NCntrl LA, before
ending the rains for good by midnight. Should also see some
clearing from W to E during the evening as well with the departure
of the low, with below normal temps expected again areawide
Sunday night.

15

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri Apr 28 2023

Upper level trough will have moved east of our region to begin the
day Sunday with all of the Lower Miss Valley and Southern Plains in
deep northwest low aloft. Upstream upper ridging is quite strong and
extends across Old Mexico, northward through the Intermountain West
and into the southwest Canadian Provinces. This upstream ridging
aloft will serve as a blocking ridge and will help to dry us out for
at least a few days, ending what was a very wet last week of April.
Temperature wise through at least the middle of the work week, we
will be near normal for overnight low temperatures as well as
daytime high temperatures each day.

Did not introduce pops until late in the upcoming work week or Thu
through Friday as there are some indications that the upstream upper
ridging will begin breaking down, allowing for more of a
southwesterly flow aloft to commence across the Tx Hill Country,
into the Southern Plains. This should allow for increased moisture
advection on the heels of returning low level southerly flow and of
course, warmer temperatures.

There are some indications that a piece of upper level energy across
the Baja region of California will eject out quickly across the
Intermountain West and into the Southern/Central Plains for Friday
and just beyond the 7-Day forecast which could suggest slightly
higher rain chances. But plenty of time to watch this possibility
before we rule in or out a wet upcoming weekend.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Fri Apr 28 2023

VFR conditions will continue through much of the afternoon and
evening, with cu cigs lingering through at least mid-afternoon
across portions of SCntrl AR and NE LA, with a scattered cu field
increasing through the afternoon across the Wrn sections of E TX.
Elevated cigs will also increase later this afternoon across the
region, as scattered to numerous areas of convection develop
across portions of WCntrl and NCntrl TX. This convection is
expected to shift ESE into E TX by/after 00Z, possibly affecting
the TYR terminal by 00Z, and GGG/LFK/TXK by/after 02Z. This
convection should weaken by mid to late evening, although
scattered convection should persist evening overnight through much
of the day Saturday as a closed low shifts E across the region.
low MVFR cigs should develop/begin to spread E beneath the low
late this evening and overnight, eventually lowering to IFR from W
to E overnight through shortly after daybreak Saturday. While the
majority of the convection ahead of the approaching low should
diminish late this evening/overnight, additional redevelopment is
expected to occur on the backside of this system, with -RA and
vsby reductions added to the area terminals late tonight through
Saturday morning. This should gradually diminish from W to E
Saturday afternoon and evening, with a slow improvement in cigs
expected beyond this TAF period. VRB winds around 5kts this
afternoon, except SE 5-10kts across the Wrn sections of E TX, will
become more VRB 3-8kts after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  66  51  79 /  70  60  10   0
MLU  59  69  52  77 /  20  70  40   0
DEQ  53  66  47  74 / 100  70   0   0
TXK  57  66  50  76 /  90  70  10   0
ELD  57  66  49  75 /  60  70  20   0
TYR  53  66  50  80 /  90  30   0   0
GGG  55  66  49  78 /  80  50  10   0
LFK  56  67  50  81 /  60  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
LONG TERM....13
AVIATION...15
Hazardous weather outlook, Apr 28, 9:55 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1055 AM CDT Fri Apr 28 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1055 AM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will return to portions of Northeast Texas,
Southeast Oklahoma and Southwest Arkansas late this afternoon but
more likely this evening into the overnight hours. The atmosphere
will become unstable enough such that strong to severe thunderstorms,
capable of producing large hail and damaging wind gusts will become
possible across mainly Northeast Texas. Thunderstorms will likely
wait until the late night hours across portions of South Central
Arkansas and Northwest and North Central Louisiana but any severe
thunderstorms this far east would be isolated at best. While an
isolated tornado threat cannot be ruled out across Northeast Texas
late this evening, large hail and damaging wind gusts will be the
primary threat. In addition, rainfall amounts nearing one inch with
isolated higher amounts will be possible across Northeast Texas,
Southeast Oklahoma and adjacent counties in Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms will be possible on Saturday with
the upper level storm system itself before the precipitation comes to
an end Saturday Night. Dry weather will round out Sunday and much of
the new work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon into
this evening across mainly Northeast Texas.

13

The radar

The Dallas/Ft Worth radar (KFWS), 160 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
April 28, 5:40 PM CST
Where
Wood County, 4.84 mi N of Alba
Measured
1 in hail
Reported by
Social Media
Coordinates
32.850, -95.625

A picture was posted to social media of quarter size hail that fell north of Alba along Lake Fork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087291.